Winter Weather, Yoakum
- When
- January 8, 2:00 AM CST to 7:00 AM CST
- Where
- Yoakum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
A band of moderate snowfall moved over portions of eastern New Mexico, the northwestern Permian Basin, and the southwestern South Plains during the early morning hours of the 8th. The snowfall resulted in light accumulations in Denver City (Yoakum County), where a National Weather Service cooperative observer reported 1 inch of snow on the ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A band of moderate snowfall moved over portions of eastern New Mexico, the northwestern Permian Basin, and the southwestern South Plains during the early morning hours of the 8th. The snowfall resulted in light accumulations in Denver City (Yoakum County), where a National Weather Service cooperative observer reported 1 inch of snow on the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 7, 11:35 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1135 PM CST THU JAN 7 2010 .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. MID LEVEL CLOUDS EARLY FRIDAY MORNING WILL CLEAR OUT BY THE AFTERNOON HOURS WITH GENERALLY LIGHT WINDS EXPECTED. && PREV DISCUSSION... /ISSUED 325 PM CST THU JAN 7 2010/ SHORT TERM... OLD 1040+ MB SURFACE RIDGE WILL CONTINUE NOSING INTO THE TEXAS SOUTH PLAINS REGION TONIGHT AND FRIDAY. ALOFT...A WEAK DISTURBANCE APPROACHING FROM THE EASTERN GREAT BASIN WILL SLIDE OVER THE AREA LATER TONIGHT AND EARLY FRIDAY. AN AREA OF PERSISTENT WEAK MID LEVEL LIFT OVER THE NORTHWESTERN PART OF THE SOUTH PLAINS APPEARS WILL CONTINUE TO GENERATE WEAK LIGHT SNOW RETURNS ALOFT. VERY DRY AIR AT THE SURFACE WITH DEWPOINTS FROM ZERO TO MINUS 5 WILL MAKE IT VERY DIFFICULT TO MOISTEN THE ATMOSPHERE BELOW 800 MB...BUT WILL BE CLOSEST TO THAT MOISTENING OVER THE SOUTHWESTERN SOUTH PLAINS LATER TONIGHT AND EARLY FRIDAY. MODEL SOLUTIONS HAVE TRENDED A BIT HIGHER ON THE QPF WITHIN A PROJECTED SNOW BAND...YET HAVE SHIFTED THIS BAND A BIT MORE SOUTHWEST RANGING FROM A ROSWELL-LOVINGTON-SEMINOLE LINE JUST BRUSHING SOUTHWEST YOAKUM COUNTY WITH CLOSE TO AN INCH OF SNOW PER THE LATEST RUC...TO A WHITE CITY-KERMIT-ODESSA LINE MISSING OUR AREA PER THE LATEST WRF/NAM. WE HAVE EDGED OUR FORECAST FOR SNOW CHANCES CORRESPONDINGLY SLIGHTLY TO THE SOUTH WHILE RETAINING CHANCE MENTION OVER THE SOUTHWEST CORNER OF THE SOUTH PLAINS WITH CLOSE TO A HALF INCH OF SNOW POSSIBLE. ONLY VERY LOW LIGHT SNOW CHANCES VALID NOW OVER REMAINDER OF WESTERN AND SOUTHERN SOUTH PLAINS. WINDS THAT HAVE REMAINED IN THE 15 TO 20 MPH RANGE MUCH OF THE DAY WILL TAPER OFF QUICKLY ON THE CAP-ROCK BUT MAY HOLD IN THE 10 TO 15 MPH RANGE OVER THE ROLLING PLAINS. THIS LEADS TO WIND CHILLS IN THE 0 TO -8 RANGE SOUTH TO NORTH ACROSS THE ROLLING PLAINS LATER TONIGHT. THEREFORE WE HAVE ISSUED A WIND CHILL ADVISORY FOR THIS AREA FROM 3 AM UNTIL NOON FRIDAY. THERE IS A CHANCE FOR A SHARPER DECOUPLING AT LEAST OVER THE NORTHERN ROLLING PLAINS WITH WIND DROPPING BELOW 10 MPH...AND IF SO THE ADVISORY MAY NEED TO BE CANCELLED AT THAT TIME. DISTURBANCE PASSING BY LATE FRIDAY MORNING SHOULD ALLOW MORE REDUCTION IN CLOUD COVER. TEMPERATURES FRIDAY STILL COLD...BUT MAY BE ABLE TO REACH FREEZING FOR SOME AREAS ON THE CAPROCK. RMCQUEEN LONG TERM... NORTH TO NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND /BETWEEN A WESTERN CONUS RIDGE AND EASTERN TROUGH CONFIGURATION/ BEFORE BACKING AS A FLAT RIDGE SLIDES IN FROM THE WEST LATE IN THE WEEKEND. AT THE SURFACE...THE SPRAWLING HIGH PRESSURE ACROSS THE CENTRAL/EASTERN U.S. WILL CONTINUE TO REMAIN CLOSE ENOUGH TO EXERT SOME INFLUENCE ACROSS THE SOUTH PLAINS. ONE FINAL MINOR REINFORCING COLD FRONT WILL BACKDOOR BACK THROUGH THE AREA SATURDAY AFTN/EVNG AS ANOTHER SHORTWAVE TROUGH DIVES DOWN THE WESTERN PERIPHERY OF THE LARGER SCALE EASTERN TROUGH. STILL...WITH INCREASING HEIGHTS/THICKNESSES AND ONLY PASSING HIGH CLOUDS...WILL SEE A GRADUAL WARMING TREND...WITH A RETURN TO 40S EXPECTED ACROSS MUCH OF THE CAPROCK SATURDAY. THE EXCEPTION MAY BE ACROSS THE NE ZONES WHERE BACKED LOW-LEVEL FLOW MIGHT PERSIST THROUGH THE DAY AND KEEP READINGS IN THE 30S. REGARDLESS...IT DOES APPEAR THAT THE SFC RIDGE WILL FINALLY EDGE FAR ENOUGH SOUTH AND EAST TO ALLOW SOUTHERLY WINDS TO RETURN AREA WIDE SUNDAY AND THIS SHOULD BOOST HIGHS WELL INTO THE 40S ACROSS THE ENTIRE CWA. A CLIPPER SYSTEM WILL THEN DIVE INTO THE NORTHERN/CENTRAL PLAINS NEXT MONDAY AND THIS WILL PUSH ANOTHER FRONT ACROSS THE SOUTH PLAINS...THOUGH COOLING WITH THIS FRONT APPEARS NEGLIGIBLE AT BEST. ADDITIONALLY...A WEAKNESS ALOFT WILL APPROACH FROM THE WEST EARLY NEXT WEEK...BUT INDICATIONS ARE THAT IT WILL NOT TAP ENOUGH MOISTURE TO SUPPORT PRECIPITATION CHANCES UNTIL IT TRANSLATES INTO THE HILL COUNTRY. A SHORTWAVE RIDGE ALOFT WILL FOLLOW BY MIDWEEK WITH TEMPERATURES RECOVERING TO ABOVE AVERAGE LEVELS. EYES WILL THEN TURN TO THE NEXT POTENTIAL WEATHER MAKER LATE NEXT WEEK...THOUGH PLENTY OF POTENTIAL OUTCOMES EXIST THIS FAR OUT. HAVE KEPT THE EXTENDED FORECAST DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 4 32 7 44 14 / 10 10 0 0 0 TULIA 4 30 8 42 14 / 10 10 0 0 0 PLAINVIEW 7 31 12 44 15 / 10 10 0 0 0 LEVELLAND 11 32 11 46 13 / 20 10 0 0 0 LUBBOCK 10 30 12 44 15 / 20 10 0 0 0 DENVER CITY 14 31 12 48 17 / 30 20 0 0 0 BROWNFIELD 13 30 16 46 18 / 20 20 0 0 0 CHILDRESS 8 28 10 36 15 / 10 10 0 0 0 SPUR 11 29 10 42 17 / 10 10 0 0 0 ASPERMONT 14 29 11 42 17 / 10 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR THE FOLLOWING ZONES: TXZ025-026-031-032-037-038-043-044. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 246 PM CST THU JAN 7 2010 TXZ021>044-082100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 246 PM CST THU JAN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER A WIND CHILL ADVISORY IS IN EFFECT LATER TONIGHT THROUGH FRIDAY MORNING OVER THE ROLLING PLAINS AS AN ARCTIC AIRMASS CONTINUES TO SETTLE INTO THE AREA. WIND CHILL VALUES AS LOW AS 5 BELOW ZERO WILL OCCUR OVER THE ROLLING PLAINS FROM THE COMBINED EFFECT OF VERY COLD OVERNIGHT AND EARLY MORNING TEMPERATURES AND NORTHERLY BREEZES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208479.